Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 22, NWS Tampa Bay, FL

October 7, 1996Hillsborough County, Pasco County, Florida

NWS Tampa Bay, FL issued this tornado warning at Oct 7, 1996, 2:58 PM EDT for Hillsborough County, Pasco County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 7, 1996, 2:58 PM EDT (18:58 UTC)
Expired
Oct 7, 1996, 3:45 PM EDT
In force
47 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Hillsborough County, FL, Pasco County, FL

The radar

The Tampa radar (KTBW), 45 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 3:00 PM EDTTornado F0Tampa, FL
Oct 7, 3:04 PM EDTTornado F0Plant City, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 071902
TORTBW
FLC057-101-071945-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
258 PM EDT MON OCT 7 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST CENTRAL FLORIDA
 
   ...NORTHERN HILLSBOROUGH COUNTY...PASCO COUNTY
 
A TORNADO WAS INDICATED BY RADAR NEAR THE TAMPA PALMS...HUNTERS GREEN
AREA. IT WAS MOVING NORTH NORTHEAST AT 45 MPH. THIS TORNADO WILL BE
MOVING ALONG THE I-75 CORRIDOR IN SOUTHERN PASCO COUNTY BY 315 PM.
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY!
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 2:55 PM EDT, 3 minutes earlier.

Area forecast discussion, Oct 7, 2:55 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
254 PM EDT MON OCT 07 1996

SUGGESTIONS...
 NOTHING CONCERNING CURRENT STATUS OF FLOOD WATCH/WIND WARNING
 TUESDAY POPS RANGING FROM CHC NORTHWEST TO LIKELY SOUTHEAST

DISCUSSION...
 WACKY LOOKING JOSEPHINE QUICKLY MOVG NORTHEAST (REFER TO TPC ADVISORIES
ON THE SYSTEM FOR ALL DETAILS). FORECAST AREA STILL NOT OUT OF THE WOODS
FOR THE NEXT 18 HOURS OR SO. SATELLITE & RADAR SHOWING SYSTEM BREAKING INTO
2 MAIN BLOBS...ONE GOING NORTH OF TAMPA AND THE OTHER SOUTH. HEAVY FLOODING
RAIN THREAT SEEMS TO BE SUBSIDING...BUT STILL LOTS ON THE RADAR SO SOME
LOCALLY HVY RAIN POSSIBLE. BIGGER CONCERN IS STILL COASTAL FLOODING AND
STORM TIDES. LATEST DATA FROM ST PETE PIER AND CLEARWATER INDICATING LEVELS
ARE RISING SOMEWHAT ALTHOUGH WE ARE ON DOWNTREND OF TIDAL CYCLE AS WINDS
ARE BEGINNING TO SWING AROUND TO SOUTH/SOUTHWEST AND PILING UP THE WATER
SOMEWHAT. SATELLITE SEEMING TO CONFIRM THE "STRETCHING OUT" OF THE SYSTEM
AS THE MODELS DEPICT...AND THIS COULD PUT MUCH OF THE WEST COAST UNDER FAIRLY
STRONG SOUTHWEST WINDS FOR A PERIOD OF TIME THIS EVENING. WILL CONTINUE
TO MONITOR THIS CLOSELY.
 AS FOR TOMORROW...LOOKS LIKE SOME TROFINESS WILL HANG BEHIND THE SYSTEM
AS IT MOVES NORTHWARD UP THE EAST COAST. LOOKS LIKE ENOUGH MOISTURE WILL
REMAIN FOR AT LEAST THE FIRST HALF OF THE DAY FOR SCT SHOWERS AND TSTMS
TO DEVELOP. DRIER AIR...EVIDENT ON WATER VAPOR...WILL BE MOVING INTO
THE AREA AND SHUTTING OFF THE PRECIP. WESTERLY FLOW SHOULD MEAN BEST RAIN
CHANCES WILL BE INLAND AND ALONG THE EAST COAST.

LOOKS LIKE SOME SLIGHTLY COOLER AND DRIER AIR WILL MOVE IN FOR WEDNESDAY
AND BRING THAT FALL FEELING BACK.

 QUICK LITTLE SCIENCE NOTE...88D STORM TOTAL PRODUCTS SHOWED VERY VERY
NICELY THE LONG TRACK SHALLOW TORNADIC SUPERCELLS WHICH OCCURRED LAST
NITE AND TODAY. MORE ARE LIKELY...THE 18Z TBW SOUNDING HAS A HELICITY
OF 375! GONNA BE A BUSY EVENING.

THANKS MLB FOR DISCUSSIONS.

TEMPERATURE/POP THOUGHTS...
 BKV 70/83/66/84 +300   TPA 74/82/69/85 +400   FMY 76/83/73/86 +500

NASH

In the hours before

Special weather statement, Oct 7, 10:25 AM EDT, 4 hours 33 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-071900-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1025 AM EDT MON OCT 7 1996

...THREAT OF SEVERE WEATHER TODAY AND EARLY TONIGHT...
...FLOODING ALSO LIKELY...

AS TROPICAL STORM JOSEPHINE APPROACHES THE AREA...CONDITIONS WILL
BECOME MORE AND MORE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER.
SPECIFICALLY...TORANDOES AND STRONG GUSTY WINDS BEING THE MAIN THREAT.
THE HIGHEST THREAT AREA WILL BE FROM THE TAMPA BAY REGION NORTHWARD
ALTHOUGH ISOLATED SEVERE WEATHER IS NOT OUT OF THE QUESTION ACROSS
SOUTHWEST AND SOUTH-CENTRAL FLORIDA.

THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH THE AFTERNOON INTO
THE EARLY OVERNIGHT HOURS AS JOSEPHINE APPROACHES AND MAKES LANDFALL.

IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAINFALL WILL
MOVE ACROSS THE AREA...AND FLOODING RAINFALL TOTALS OF 5 TO EVEN UP
TO 10 INCHES ARE EXPECTED. THIS WILL CAUSE LOW LYING AND POOR DRAINAGE
AREAS TO FLOOD. ALSO SOME SMALLER RIVERS MAY RISE QUICKLY...SO PERSONS
LIVING IN FLOOD PRONE AREAS NEED TO PAY CLOSE ATTENTION TO WEATHER
CONDITIONS.

ALL PERSONS ACROSS THE AREA SHOULD REMAIN bIN CLOSE TOUCH WITH THE
LATEST WEATHER FORECASTS AND POSSIBLE WARNINGS CONCERNING THIS
POTENTIALLY DANGEROUS WEATHER SITUATION.

ALL STORM SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO
OUR OFFICE IN RUSKIN.

NASH

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:40 AM EDTTornado WarningTBWSarasota50 min
Oct 7, 11:40 AM EDTTornado WarningTBWDeSoto, Hardee50 min
Oct 7, 12:20 PM EDTTornado WarningTBWPolk40 min
Oct 7, 1:00 PM EDTTornado WarningTBWPolk45 min
Oct 7, 1:02 PM EDTTornado WarningTBWHillsborough43 min
Oct 7, 1:15 PM EDTTornado WarningTBWPasco45 min
Oct 7, 1:45 PM EDTTornado WarningTBWHernando30 min
Oct 7, 2:37 PM EDTTornado WarningTBWHillsborough38 min
Oct 7, 3:10 PM EDTTornado WarningTBWPolk50 min
Oct 7, 3:41 PM EDTTornado WarningTBWCitrus49 min
Oct 7, 4:35 PM EDTTornado WarningTBWCharlotte, Sarasota40 min
Oct 7, 5:31 PM EDTSevere Thunderstorm WarningTBWLee44 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.